Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 116, NWS North Platte, NE

June 4, 2008Frontier County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 4, 2008, 4:24 PM CDT for Frontier County, Lincoln County, Nebraska. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2008, 4:24 PM CDT (21:24 UTC)
Expired
Jun 4, 2008, 5:03 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Frontier County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:35 PM CDTHAIL 14 W Stockville, NE
Jun 4, 4:54 PM CDTHAIL 16 N Stockville, NE
Jun 4, 5:02 PM CDTHAIL 14 W Eustis, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 1:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 042124
SVRLBF
NEC063-111-042215-
/O.NEW.KLBF.SV.W.0116.080604T2124Z-080604T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
424 PM CDT WED JUN 4 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 515 PM CDT

* AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STOCKVILLE...OR 8 MILES SOUTHEAST OF CURTIS...AND MOVING NORTHEAST
  AT 27 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF MOOREFIELD BY 440 PM CDT...
  8 MILES NORTHWEST OF EUSTIS BY 505 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 900 PM CDT WEDNESDAY EVENING FOR THE PANHANDLE AND SOUTHWEST
NEBRASKA.

LAT...LON 4054 10056 4083 10031 4079 10021 4074 10021
      4070 10020 4070 9998 4069 9997 4059 9998
      4043 10042
TIME...MOT...LOC 2124Z 228DEG 24KT 4056 10041

$$

GARNER
2 follow-up statements
000 
WWUS53 KLBF 042150
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM CDT WED JUN 4 2008

NEC063-111-042215-
/O.CON.KLBF.SV.W.0116.000000T0000Z-080604T2215Z/
LINCOLN NE-FRONTIER NE-
449 PM CDT WED JUN 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN FRONTIER AND SOUTHEASTERN LINCOLN COUNTIES...

A TORNADO WARNING IS ALSO IN EFFECT FOR NORTHEASTERN FRONTIER COUNTY 
UNTIL 500 PM CDT.

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF HIGHWAY 23 MILE MARKER 110...OR 12 MILES
EAST OF CURTIS...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARNAM AND HIGHWAY 23 MILE MARKER 110 BY 455 PM CDT...
  6 MILES NORTHWEST OF EUSTIS BY 510 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 900 PM CDT WEDNESDAY EVENING FOR THE PANHANDLE AND SOUTHWEST
NEBRASKA.

LAT...LON 4054 10056 4083 10031 4079 10021 4074 10021
      4070 10020 4070 9998 4069 9997 4059 9998
      4043 10042
TIME...MOT...LOC 2149Z 235DEG 31KT 4065 10027

$$

GARNER
000 
WWUS53 KLBF 042203
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT WED JUN 4 2008

NEC063-111-042213-
/O.CAN.KLBF.SV.W.0116.000000T0000Z-080604T2215Z/
LINCOLN NE-FRONTIER NE-
503 PM CDT WED JUN 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRONTIER AND
SOUTHEASTERN LINCOLN COUNTIES IS CANCELLED...

A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN FRONTIER AND 
SOUTHEASTERN LINCOLN COUNTIES UNTIL 530 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR THE PANHANDLE AND SOUTHWEST NEBRASKA.

LAT...LON 4054 10056 4083 10031 4079 10021 4074 10021
      4070 10020 4070 9998 4069 9997 4059 9998
      4043 10042
TIME...MOT...LOC 2203Z 235DEG 31KT 4072 10014

$$

GARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 4, 3:00 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT WED JUN 4 2008

.DISCUSSION...
TONIGHT THROUGH THURSDAY MORNING...
THE ATM IS GETTING READY TO BLOW APART AS MOISTURE IS BEING DRAWN
WESTWARD AND DEEP CYCLOGENESIS COMMENCES. THE FIRST OF TWO OR MORE
DISTURBANCES IS EMERGING FROM THE COLO FRONT RANGE.

THE RUC40 DEEPENS LOW PRESSURE OVER SERN COLO TO 985 MB THIS
EVENING AND LIFTS IT NORTH TOWARD THE NEBRASKA BORDER BY 03Z
ENHANCING MOISTURE INFLOW ACROSS THE HIGH PLAINS. ALL OF THE
INGREDIENTS ARE IN PLACE FOR HEAVY RAINFALL AND SEVERE WEATHER WITH
POWERFUL DYNAMICS SWEEPING EAST THROUGH THE 4 CORNERS REGION TONIGHT.

THE MODEL CONSENSUS SUGGESTED AREAS NORTH AND WEST WOULD RECEIVE 2 TO
4 INCHES OF RAIN TONIGHT THROUGH THURSDAY AFTERNOON. 1 TO 2 INCHES
COULD FALL SOUTH AND EAST. THE STATIONARY FRONT DRAPED FROM KIML TO
KLXN IS EXPECTED TO PROVIDE EXCELLENT FOCUS FOR HEAVY RAIN MOSTLY
NORTH OF THIS BOUNDARY. A FEW COUNTIES WERE ADDED SOUTH OF THE FRONT
WHERE SCATTERED DEEP CONVECTION IS EXPECTED THIS AFTN AND THIS
EVENING AND THESE ARE NATURALLY FLOOD PRONE AREAS. NORTHWESTWRN ZONES
WERE EXCLUDED FROM THE FLASH FLOOD WATCH AS FLOOD GUIDANCE IS QUITE
HIGH.THUS WIDESPREAD RAIN AND LOCALLY INTENSE THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING AND
CONTINUE THROUGH THURSDAY MORNING. MOST OF THE FCST AREA COULD
EXPERIENCE SEVERE WEATHER TONIGHT WITH THE TORNADO THREAT GENERALLY
ALONG AND SOUTH OF INTERSTATE 80 INCLUDING CUSTER COUNTY AND THE
TIER OF COUNTIES TO THE NORTH.

THURSDAY AFTERNOON AND EVENING...AS INDICATED BY THE ECMWF
YESTERDAY AND TODAY...THE MODELS ARE TRENDING SLIGHTLY FARTHER WEST
WITH TRACK OF THE SFC LOW. SOME AREAS ALONG AND EAST OF HIGHWAY 83
ARE NOW EXPECTED TO BE IN THE WARM SECTOR SOME TIME THURSDAY AFTN.
CONDITIONS WILL BE RIPE FOR ISOLATED TORNADOES ALONG THE WARM
FRONT AS IT APPEARS THE TRIPLE POINT OF THE SFC LOW WILL LIFT THROUGH
THIS AREA. AREAS TO THE WEST COULD EXPERIENCE ISOLATED HAIL THREAT OR
EVEN A TORNADO THREAT IF THE MODELS TREND SLIGHTLY WEST AS THEY HAVE
BEEN.

RAIN AND THUNDERSTORM ACTIVITY SHOULD BE ON THE DECREASE THURSDAY
EVENING THROUGH EARLY FRIDAY MORNING. SKIES SHOULD BE CLEARING
THROUGHOUT THE DAY FRIDAY AS THE SYSTEM LIFTS INTO THE UPPER
MIDWEST.

SATURDAY AND SUNDAY...BOTH THE GFS HAVE COME INTO AGREEMENT BY
PUSHING A COLD FRONT THROUGH SATURDAY MORNING WITH GENERALLY COOL
OR SEASONABLE TEMPERATURES. HPC SUGGEST SLIGHT CHANCE POPS SATURDAY
NIGHT AND SUNDAY. THE NAM12/GFS BLEND FOR SATURDAY WAS DRY.

MONDAY...TUESDAY AND WEDNESDAY...THE GFS AND ECMWF ARE OUT OF PHASE.
THE GFS WARMS UP AND ECMWF COOLS DOWN. HPC SUGGESTED THE WARMER GFS
WITH HIGHS IN THE 80S TO NEAR 90. AN ATTEMPT WAS MADE TO TEMPER
THESE FCST HIGHS TOWARD THE ECMWF BUT TO NO AVAIL. LATER FCSTS MAY
HAVE TO LOWER THESE TEMPS SUBSTANTIALLY. THE FCST IS GENERALLY DRY
BUT ECMWF DRAGS A COLD FRONT SLOWLY SOUTH THROUGH NEB AND KANSAS
PRODUCING ROUND AFTER ROUND OF THUNDERSTORMS.

&&

.AVIATION...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION
WEDNESDAY AFTERNOON AND NIGHT AS A POTENT UPR LVL DISTURBANCE EJECTS
EAST ACROSS THE PLAINS. LOW PRESSURE DEVELOPING OVER WESTERN KANSAS
WILL FAVOR THE DEVELOPMENT OF EAST/SOUTHEAST WINDS DURING THE
AFTERNOON. THEN...AS THE SFC LOW MOVES NORTHEAST INTO EASTERN
NEBRASKA...WINDS WILL STRENGTHEN SLIGHTLY AND BECOME NORTHEASTERLY
BY 06Z. AS STORMS EXIT THE REGION AFTER 12Z THURSDAY...LOW
CLOUDS/STRATUS MAY THICKEN...CAUSING CEILINGS AND VSBY TO DROP INTO
THE MVFR FLIGHT CATEGORY AT BOTH KLBF AND KVTN TAF SITES.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT
THROUGH THURSDAY MORNING ZONES 027-028-038-059-070-071-006-007-009-
010-029.

&&

CDC/JG
Hazardous weather outlook, Jun 4, 3:22 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT WED JUN 4 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-052030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
322 PM CDT WED JUN 4 2008 /222 PM MDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SURFACE LOW PRESSURE WILL INTENSIFY ACROSS WESTERN KANSAS AND
EASTERN COLORADO TODAY...AHEAD OF A STRONG UPPER LEVEL DISTURBANCE
MOVING ACROSS THE ROCKIES. EASTERLY LOW LEVEL WINDS WILL TRANSPORT
MOISTURE INTO THIS REGION...LEADING TO A MODERATELY UNSTABLE
ENVIRONMENT. AS THE EVENING PROGRESSES...THUNDERSTORMS ARE
EXPECTED TO DEVELOP FROM NORTHEAST COLORADO INTO SOUTHERN
NEBRASKA...AND THEN SPREAD NORTHEAST INTO PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA. THE PRESENCE OF STRONG VERTICAL WIND SHEAR
WILL FAVOR THE DEVELOPMENT OF SUPERCELLS PRODUCING LARGE HAIL AND
ISOLATED TORNADOES. THE HIGHEST SEVERE WEATHER THREAT THIS
EVENING IS EXPECTED TO RESIDE ALONG AND SOUTH OF AN OSHKOSH TO
ONEILL LINE.

AS THE UPPER LEVEL DISTURBANCE BEGINS TO EMERGE ACROSS THE PLAINS
TONIGHT...THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE...PARTICULARLY EAST OF HIGHWAY 83. ALTHOUGH SEVERE
WEATHER WILL STILL BE POSSIBLE...THE MAIN CONCERN WILL BE HEAVY
RAIN LEADING TO FLASH FLOODING. AT THIS TIME...THE GREATEST THREAT
FOR FLASH FLOODING IS OVER PORTIONS OF NORTH CENTRAL
NEBRASKA...EAST OF A LINE FROM SPRINGVIEW...TO AMELIA...TO
BARTLETT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AS
AN UPPER LEVEL TROUGH OF LOW PRESSURE LIFTS ACROSS THE CENTRAL
PLAINS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS MUCH
OF WESTERN AND NORTH CENTRAL NEBRASKA...WITH LARGE HAIL...ISOLATED
TORNADOES...AND DAMAGING STRAIGHT LINE WINDS EXPECTED.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH TUESDAY ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND SOUTH OF AN
OSHKOSH TO ONEILL LINE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, Jun 4, 1:42 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
142 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             11 SW BERWYN            41.24N 99.65W
06/03/2008  E1.00 INCH       CUSTER             NE   PUBLIC

&&

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:09 PM CDTTornado WarningLBFCherry, Hooker, Thomas51 min
Jun 3, 7:20 PM CDTTornado WarningLBFCherry, Hooker, Thomas40 min
Jun 3, 7:32 PM CDTTornado WarningLBFHooker, Thomas43 min
Jun 3, 7:57 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas24 min
Jun 3, 8:14 PM CDTTornado WarningLBFBlaine, Thomas46 min
Jun 3, 8:55 PM CDTSevere Thunderstorm WarningLBFCuster50 min
Jun 3, 9:44 PM CDTSevere Thunderstorm WarningLBFCuster46 min
Jun 4, 4:17 AM CDTFlash Flood WatchLBFBlaine, Boyd, Brown, Chase, Cherry, Custer and 15 more49 hr
Jun 4, 4:36 PM CDTTornado WarningLBFFrontier24 min
Jun 4, 4:57 PM CDTTornado WarningLBFFrontier, Lincoln33 min
Jun 4, 5:27 PM CDTTornado WarningLBFFrontier18 min
Jun 4, 5:36 PM CDTFlash Flood WarningLBFFrontier84 min
Jun 4, 5:38 PM CDTSevere Thunderstorm WarningLBFChase, Perkins52 min
Jun 4, 5:41 PM CDTTornado WarningLBFChase34 min
Jun 4, 6:14 PM CDTTornado WarningLBFChase31 min
Jun 4, 6:15 PM CDTAreal Flood WarningLBFHolt5 hr
Jun 4, 6:22 PM CDTFlash Flood WarningLBFChase113 min
Jun 4, 6:35 PM CDTTornado WarningLBFChase, Hayes25 min
Jun 4, 6:47 PM CDTTornado WarningLBFChase14 min
Jun 4, 6:50 PM CDTSevere Thunderstorm WarningLBFGarden, Grant, Sheridan55 min
Jun 4, 6:58 PM CDTTornado WarningLBFChase, Hayes32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.